Wildfire, Union County
- When
- March 8, 12:00 PM MST to March 19, 12:00 PM MST
- Where
- Union County forecast zone
- Reported by
- Broadcast Media
A large wildfire over extreme northeastern Union County burned over one unoccupied structure.
A large wildfire that started over extreme southeastern Las Animas County in Colorado on Thursday, March 8th, burned across the state line into extreme northeastern Union County in New Mexico. The fire was declared 90 percent contained on Sunday, March 18th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A large wildfire that started over extreme southeastern Las Animas County in Colorado on Thursday, March 8th, burned across the state line into extreme northeastern Union County in New Mexico. The fire was declared 90 percent contained on Sunday, March 18th. The fire quickly spread to nearly 6,000 acres on the 8th before growing considerably over the following days to just over 28,000 acres. The total acreage burned in New Mexico was around 17,000 acres. Officials say one unoccupied structure was burned over in the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 8, 10:50 AM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1050 AM MST Thu Mar 8 2018 .AVIATION... 18Z TAF CYCLE A surface trough in the lee of the Sangre de Cristo Mountains and decent atmospheric mixing in above normal temperatures will enable winds to become at least occasionally gusty this afternoon along and northeast of a ling from FMN to ROW. The most persistent winds will blow out of the west and northwest from AXX southward to around LVS, 0E0, CQC and SXU with gusts peaking from 20 to 30 kt. Gusty winds will become more widespread on Friday. 44 .PREV DISCUSSION...252 AM MST Thu Mar 8 2018... .SYNOPSIS... Thick clouds over New Mexico early this morning will shift southeast of the area through late morning. Mostly sunny skies will return with warm temperatures and afternoon breezes for the entire area. Another batch of clouds will move overhead tonight and Friday with warm and breezy conditions once again. More widespread breezy to locally windy conditions are expected Saturday along with elevated fire danger. The chance for rain and high terrain snow showers will increase Sunday as better moisture slides into New Mexico. Rain and high terrain snow showers will continue into Monday and even Tuesday as a storm system moves slowly east across the state. && .DISCUSSION... Confidence has decreased in the medium range forecast as models are having a difficult time capturing complex features evolving over the eastern Pacific and western CONUS. Expect a lot of variability from forecast models the next couple days. In the near-term, a near-record dry airmass over NM will slowly erode as several impulses of mid and upper level moisture move in from the eastern Pacific. The current batch of thick mid and high clouds are already starting to shift east. 700mb warm advection on increasing west-northwest level flow will trend temperatures above normal today. The next batch of clouds will move across NM tonight and Friday. Stronger flow arriving from the west and a lee side trough deepening to near 1000mb over eastern NM will generate more widespread breezy conditions Friday. Flow aloft increases even more Saturday as a 110 kt 300mb jet axis shifts east through the southern Rockies. This will lead to the windiest day of the week with more above normal temperatures and high fire danger. The focus then shifts to Sunday through Tuesday as an impressive tap of Pacific moisture attempts to move east into the southwest CONUS while a dry and cold surface high shifts south along the front range. Models continue flip-flopping with the evolution of several weak upper features while surface convergence zones battle for turf over central and western NM. Low level dry air from the east may invade the Rio Grande Valley on gap winds and play a role in precip type Sunday night and Monday morning. Overall, latest guidance continues to back off on widespread QPF in favor of banded features from time to time across central and western NM Sunday to Tuesday. PoPs have been lowered with this forecast package and will let SPS statement expire until confidence improves. One certainty is temperatures will trend below normal again all areas with at least thicker cloud cover. Guyer && .FIRE WEATHER... A pattern of very dry weather and impressive low humidity will be slow to shift, and it may be late this weekend before the critical threat fully escapes NM. The flattening ridge of high pressure will keep winds aloft from the west northwest today and Friday with some breezy to locally windy conditions, mainly along the central highlands (near Clines Corners) and perhaps over the west central highlands into Friday. Periodic high moisture and clouds will do little to reprieve the low levels of the very low humidity today and tomorrow. Minimum RH is not anticipated to be quite as low as day's past, but both today and Thursday will still observe widespread readings plummeting beneath 10 percent in the afternoons, especially since the temperatures will be rising well above average. Fortunately the small spatial area of stronger winds will limit the critical threat to the central highlands today and Friday. As a disturbance aloft dives out of the northern Rockies into the central plains of the nation, an increase in winds aloft is anticipated Friday night into Saturday. This will bring more widespread breezy to windy conditions to the forecast area into Saturday, with locations along and east of the central mountain chain potentially observing winds strong enough for a few hours of critical fire weather during the afternoon. Forecast models have been exhibiting a lack of continuity over the past few days, but if this trend holds a Fire Weather Watch may need to be considered for Saturday for these central/eastern zones. After an invasion of a back door cold front from the east Saturday night and the arrival of a modified plume of moisture aloft from the Pacific, the Saturday night through early next week appear substantially cooler with markedly higher humidity and some areas of precipitation. This should cause the critical fire weather concerns to abruptly abate into next week. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 316 AM MST Thu Mar 8 2018 NMZ501>540-091200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 316 AM MST Thu Mar 8 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northwest winds combined with low humidity and above normal temperatures Saturday will elevate the potential for critical fire weather conditions over portions of eastern New Mexico. A deep tap of moisture will move into New Mexico from the eastern Pacific Sunday while a back door cold front shifts southwest across eastern New Mexico. Scattered rain showers and high terrain snow are possible in this pattern through Tuesday. Several inches of snow may accumulate in the high terrain during this period. However, forecast confidence is low regarding the evolution of this weather system so impacts are highly uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Guyer
1 wildfire. Local standard time, as filed.
A large wildfire over extreme northeastern Union County burned over one unoccupied structure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734020.